Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 253, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 30, 2025, 4:43 PM CDT for Greenwood County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2025, 4:43 PM CDT (21:43 UTC)
- Expired
- Jul 30, 2025, 5:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greenwood County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:42 PM CDT, 2 hours 1 minute earlier. Its key messages:
- Dangerous heat expected again this afternoon across mainly southern/southeast KS.
- Shower/storm chances will increase this afternoon through Thursday morning and then again for late Saturday night through Sunday.
- Much cooler air arrives this evening and remains through at least Sunday.
Area forecast discussion, Jul 30, 2:42 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 242 PM CDT Wed Jul 30 2025 .KEY MESSAGES... - Dangerous heat expected again this afternoon across mainly southern/southeast KS. - Shower/storm chances will increase this afternoon through Thursday morning and then again for late Saturday night through Sunday. - Much cooler air arrives this evening and remains through at least Sunday. && .DISCUSSION... Issued at 237 PM CDT Wed Jul 30 2025 Currently, a cold frontal boundary is draped across central Kansas. We have two starkly different environments across the state. Behind the front for central and western Kansas, northerly winds, drier air, and temperatures in the 70s and lower 80s are being seen. Across south-central and southeastern Kansas ahead of the front, south-easterly winds, humid conditions, and temperatures in the 90s are the story of the afternoon. A Heat Advisory remains in effect for southern Kansas counties as heat indices top out around 105 degrees this afternoon. As this boundary pushes southeast through the afternoon and evening hours, a few storms will develop along it. With MLCAPE values around 2000 J/kg and marginal shear, a few storms could produce isolated gusty winds and possibly large hail during the afternoon and early evening hours. High PWATs ahead of the front also means that locally heavy rainfall and isolated flash flooding will once again be a concern. Current model guidance suggests this activity will initiate sometime between 20-22Z as a broken line of storms. There is some discrepancy with location of initiation as that is dependent on the location of the frontal boundary. Current thinking is that storms will form generally along a line from Pratt to McPherson and up towards Topeka and then drift southeast over the course of the evening and overnight hours. Storms will lose their severe characteristics as we move into the later evening time frame, but storms will continue to fester overnight posing primarily a heavy rain threat. For Thursday, guidance continues to suggest the better rain chances will be confined to southern Kansas as the front pushes south through Oklahoma. Rain chances will diminish throughout the day though, and by the mid-afternoon hours we're looking at less that 20 POPs areawide. The main talking point for Thursday through the weekend will be the below normal temperatures that will filter into the area behind the front. For Thursday and Friday, temperatures will remain in the upper 70s to lower 80s. This weekend into early next week, the ridge will strengthen across the Desert Southwest leading to slowly increasing heights and northwest flow across the state. Our highs for the weekend will reach into the the 80s for most across the forecast area. Models suggest a midlevel impulse sweeping across the area on Saturday night and Sunday which will increase rain and storm chances slightly. Temperatures will slowly increase next week with 90s starting to creep back into central and southern Kansas on Tuesday. And by the middle of next week, temperatures look to be right around normal for this time of year with lower to mid 90s areawide. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1220 PM CDT Wed Jul 30 2025 Active weather over the next 12 to 18 hours across a large portion of the area. A diffuse frontal boundary continues to sag across Kansas early this afternoon. Behind this boundary, MVFR cigs and a few isolated showers have been noted, but impacts remain relatively minor. Around 18-20Z, short term models are signaling the development of showers and storms in association with the aforementioned boundary, and timing and location continue to remain the biggest questions. Based on the current location of the cold front, decided to go with storms beginning in central Kansas and progressing into portions of east central and southeast Kansas this afternoon and evening. Additional widely scattered storms are possible tonight as the frontal boundary continues to slowly slide southward across southern and southeast Kansas. Any TAF site that gets impacted by storms could experience brief MVFR to IFR conditions along with gusty winds around 25 to 45 knots depending on the storm's intensity. After 12Z, most storm chances should come to an end, and a post-frontal regime will settle in across the region. MVFR to potentially IFR cigs are possible for much of Thursday morning before clouds mix out by the afternoon hours. Winds on both sides of the frontal boundary remain relatively light (generally under 10 knots); however, winds will gradually shift from southerly, to easterly, to northerly during the TAF period. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ069>072-082- 083-091>096-098>100. && DISCUSSION...AMD AVIATION...JC
Hazardous weather outlook, Jul 30, 2:42 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 242 PM CDT Wed Jul 30 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 242 PM CDT Wed Jul 30 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Heat index values this afternoon and early evening across southeast and southern Kansas will be between 100 and 105 degrees. A Heat Advisory is in effect for these areas. A few storms will develop this afternoon and slowly move southeast through the evening hours. The stronger storms will be capable of producing downburst winds to 60 mph, quarter size hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms will be possible Thursday and again for Saturday night through Sunday night. While severe storms do not look likely, a few of the stronger storms may produce strong downburst winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 54 min |
| Jul 30, 4:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 21 min |
| Jul 30, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 37 min |
| Jul 30, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 27 min |
| Jul 30, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey | 56 min |
| Jul 30, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 39 min |
| Jul 30, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 31 min |
| Jul 30, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 41 min |
| Jul 30, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 25 min |
| Jul 30, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.